Metronidazole bad reaction

okkervil23

Greenlighter
Joined
Jan 28, 2014
Messages
12
I got the shits a few months ago and was prescribed metronidazole (flagyl). It's used to kill off parasites. I took it for 5 days. On the 5th day, I felt pretty wired. And on the 5th night, I woke up 30 minutes after falling asleep with a full blown panic attack. It was all a blur, I was kind of half asleep and the next thing I knew I'd managed to walk to the bathroom and was looking at myself in the mirror.

I stopped the metronidazole after that. I had no idea any antibiotics could affect your brain / mental side of things, but apparently this one can. If you google things like metronidazole panic attacks, there's loads of stories out there. There's also loads of stories of peoples' doctors denying metronidazole could ever cause these symptoms.

Anyway, back to me. Ever since I stopped taking it, I have felt different. Much more anxiety, I've become really isolated and can't hold conversations with people, can't make eye contact, avoid interactions as much as I can. I can't concentrate.

Even more seriously, I developed neck pain, numbness in my hands and feet. I think this is peripheral neuropathy, which has also been linked to metronidazole. The neck pain has been quite severe, made me feel sick, blurred vision. I've thought I was having a stroke in the past, it was so intense.

I've seen one doctor when my neck pain was really bad but he just prescribed pain killers. I didn't mention my thoughts that this might be linked to metronidazole.

So really I don't know how much of how I am feeling now is linked to this antibiotic. The neck pain could be something different, but the timing, and the fact I've never experienced feelings like this in my life prior to taking it makes me think this is all related.

Are there any suitable medications / supplements available to rebalance whatever damage this antibiotic has done to me?
 

Shadowmeister

Senior Moderator
Staff member
Joined
Feb 8, 2006
Messages
35,285
Location
Nowhere
Hi there, first of all, sorry you're experiencing this. You said that neuropathic pain is listed as a side effect of the antibiotic? I think you should tell you doctor about your suspicions. Since you didn't share that the last time, there's no reason for your doctor to think of that, necessarily. But if you do share it, they may be able to help you. That's definitely where I'd start... try your doctor. If they don't do anything for you/work with you about it, it'll be time to try exploring other options. As far as what might work, I certainly have no idea. If someone else has experienced the same thing maybe they will, but besides that, we're not doctors so I think your doctor is the best bet.
 
Top